December  2019, 39(12): 7031-7056. doi: 10.3934/dcds.2019243

The area blow up set for bounded mean curvature submanifolds with respect to elliptic surface energy functionals

1. 

SISSA, Via Bonomea 265, Trieste, 34136, Italy

2. 

Courant Institute of Mathematical Sciences, 251 Mercer Street, New York, NY, 10012, USA

3. 

Mathematisches Institut, Universität Leipzig, Augustus Platz 10, Leipzig, D04109, Germany

* Corresponding author: Guido De Philippis

Received  January 2019 Revised  February 2019 Published  June 2019

Fund Project: The work of G.D.P. is supported by the INDAM-grant "Geometric Variational Problems".

In this paper we investigate the "area blow-up" set of a sequence of smooth co-dimension one manifolds whose first variation with respect to an anisotropic integral is bounded. Following the ideas introduced by White in [12], we show that this set has bounded (anisotropic) mean curvature in the viscosity sense. In particular, this allows to show that the set is empty in a variety of situations. As a consequence, we show boundary curvature estimates for two dimensional stable anisotropic minimal surfaces, extending the results of [10].

Citation: Guido De Philippis, Antonio De Rosa, Jonas Hirsch. The area blow up set for bounded mean curvature submanifolds with respect to elliptic surface energy functionals. Discrete and Continuous Dynamical Systems, 2019, 39 (12) : 7031-7056. doi: 10.3934/dcds.2019243
References:
[1]

W. K. Allard, A characterization of the area integrand, in Symposia Mathematica, (Convegno di Teoria Geometrica dell'Integrazione e Varietà Minimali, INDAM, Rome, 1973), Academic Press, London, Volume XIV, 1974,429-444.

[2]

W. K. Allard, An a priori estimate for the oscillation of the normal to a hypersurface whose first and second variation with respect to an elliptic integrand is controlled, Invent. Math., 73 (1983), 287-331.  doi: 10.1007/BF01394028.

[3]

W. K. Allard, An integrality theorem and a regularity theorem for surfaces whose first variation with respect to a parametric elliptic integrand is controlled, in Geometric Measure Theory and the Calculus of Variations, Proceedings of Symposia in Pure Mathematics, (eds. F. J. Allard ad W. K. Almgren Jr.), 44, 1986. doi: 10.1090/pspum/044/840267.

[4] L. AmbrosioN. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 2000. 
[5]

G. De PhilippisA. De Rosa and F. Ghiraldin, Rectifiability of varifolds with locally bounded first variation with respect to anisotropic surface energies, Communications on Pure and Applied Mathematics, 71 (2018), 1123-1148.  doi: 10.1002/cpa.21713.

[6]

G. De Philippis and F. Maggi, Dimensional estimates for singular sets in geometric variational problems with free boundaries, J. Reine Angew. Math., 725 (2017), 217-234.  doi: 10.1515/crelle-2014-0100.

[7]

L. Simon, Lectures on geometric measure theory, in Proceedings of the Centre for Mathematical Analysis, Australian National University, Centre for Mathematical Analysis, Canberra, 3, 1983.

[8]

L. Simon, Existence of surfaces minimizing the Willmore functional, Comm. Anal. Geom., 1 (1993), 281-326.  doi: 10.4310/CAG.1993.v1.n2.a4.

[9]

B. Solomon and B. White, A strong maximum principle for varifolds that are stationary with respect to even parametric elliptic functionals, Indiana Univ. Math. J., 38 (1989), 683-691.  doi: 10.1512/iumj.1989.38.38032.

[10]

B. White, Curvature estimates and compactness theorems in {$3$}-manifolds for surfaces that are stationary for parametric elliptic functionals, Invent. Math., 88 (1987), 243-256.  doi: 10.1007/BF01388908.

[11]

B. White, Existence of smooth embedded surfaces of prescribed genus that minimize parametric even elliptic functionals on $3$-manifolds, J. Differential Geom., 33 (1991), 413-443.  doi: 10.4310/jdg/1214446325.

[12]

B. White, Controlling area blow-up in minimal or bounded mean curvature varieties, J. Differential Geom., 102 (2016), 501-535.  doi: 10.4310/jdg/1456754017.

show all references

References:
[1]

W. K. Allard, A characterization of the area integrand, in Symposia Mathematica, (Convegno di Teoria Geometrica dell'Integrazione e Varietà Minimali, INDAM, Rome, 1973), Academic Press, London, Volume XIV, 1974,429-444.

[2]

W. K. Allard, An a priori estimate for the oscillation of the normal to a hypersurface whose first and second variation with respect to an elliptic integrand is controlled, Invent. Math., 73 (1983), 287-331.  doi: 10.1007/BF01394028.

[3]

W. K. Allard, An integrality theorem and a regularity theorem for surfaces whose first variation with respect to a parametric elliptic integrand is controlled, in Geometric Measure Theory and the Calculus of Variations, Proceedings of Symposia in Pure Mathematics, (eds. F. J. Allard ad W. K. Almgren Jr.), 44, 1986. doi: 10.1090/pspum/044/840267.

[4] L. AmbrosioN. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 2000. 
[5]

G. De PhilippisA. De Rosa and F. Ghiraldin, Rectifiability of varifolds with locally bounded first variation with respect to anisotropic surface energies, Communications on Pure and Applied Mathematics, 71 (2018), 1123-1148.  doi: 10.1002/cpa.21713.

[6]

G. De Philippis and F. Maggi, Dimensional estimates for singular sets in geometric variational problems with free boundaries, J. Reine Angew. Math., 725 (2017), 217-234.  doi: 10.1515/crelle-2014-0100.

[7]

L. Simon, Lectures on geometric measure theory, in Proceedings of the Centre for Mathematical Analysis, Australian National University, Centre for Mathematical Analysis, Canberra, 3, 1983.

[8]

L. Simon, Existence of surfaces minimizing the Willmore functional, Comm. Anal. Geom., 1 (1993), 281-326.  doi: 10.4310/CAG.1993.v1.n2.a4.

[9]

B. Solomon and B. White, A strong maximum principle for varifolds that are stationary with respect to even parametric elliptic functionals, Indiana Univ. Math. J., 38 (1989), 683-691.  doi: 10.1512/iumj.1989.38.38032.

[10]

B. White, Curvature estimates and compactness theorems in {$3$}-manifolds for surfaces that are stationary for parametric elliptic functionals, Invent. Math., 88 (1987), 243-256.  doi: 10.1007/BF01388908.

[11]

B. White, Existence of smooth embedded surfaces of prescribed genus that minimize parametric even elliptic functionals on $3$-manifolds, J. Differential Geom., 33 (1991), 413-443.  doi: 10.4310/jdg/1214446325.

[12]

B. White, Controlling area blow-up in minimal or bounded mean curvature varieties, J. Differential Geom., 102 (2016), 501-535.  doi: 10.4310/jdg/1456754017.

[1]

Bennett Palmer. Stable closed equilibria for anisotropic surface energies: Surfaces with edges. Journal of Geometric Mechanics, 2012, 4 (1) : 89-97. doi: 10.3934/jgm.2012.4.89

[2]

Annalisa Cesaroni, Valerio Pagliari. Convergence of nonlocal geometric flows to anisotropic mean curvature motion. Discrete and Continuous Dynamical Systems, 2021, 41 (10) : 4987-5008. doi: 10.3934/dcds.2021065

[3]

Matthias Bergner, Lars Schäfer. Time-like surfaces of prescribed anisotropic mean curvature in Minkowski space. Conference Publications, 2011, 2011 (Special) : 155-162. doi: 10.3934/proc.2011.2011.155

[4]

Chiara Corsato, Colette De Coster, Pierpaolo Omari. Radially symmetric solutions of an anisotropic mean curvature equation modeling the corneal shape. Conference Publications, 2015, 2015 (special) : 297-303. doi: 10.3934/proc.2015.0297

[5]

Xi-Nan Ma, Jiang Ye, Yun-Hua Ye. Principal curvature estimates for the level sets of harmonic functions and minimal graphs in $R^3$. Communications on Pure and Applied Analysis, 2011, 10 (1) : 225-243. doi: 10.3934/cpaa.2011.10.225

[6]

Chiara Corsato, Colette De Coster, Franco Obersnel, Pierpaolo Omari, Alessandro Soranzo. A prescribed anisotropic mean curvature equation modeling the corneal shape: A paradigm of nonlinear analysis. Discrete and Continuous Dynamical Systems - S, 2018, 11 (2) : 213-256. doi: 10.3934/dcdss.2018013

[7]

Chungen Liu, Xiaofei Zhang. Subharmonic solutions and minimal periodic solutions of first-order Hamiltonian systems with anisotropic growth. Discrete and Continuous Dynamical Systems, 2017, 37 (3) : 1559-1574. doi: 10.3934/dcds.2017064

[8]

José Ginés Espín Buendía, Daniel Peralta-salas, Gabriel Soler López. Existence of minimal flows on nonorientable surfaces. Discrete and Continuous Dynamical Systems, 2017, 37 (8) : 4191-4211. doi: 10.3934/dcds.2017178

[9]

Weimin Sheng, Caihong Yi. A class of anisotropic expanding curvature flows. Discrete and Continuous Dynamical Systems, 2020, 40 (4) : 2017-2035. doi: 10.3934/dcds.2020104

[10]

Fabio Nicola. Remarks on dispersive estimates and curvature. Communications on Pure and Applied Analysis, 2007, 6 (1) : 203-212. doi: 10.3934/cpaa.2007.6.203

[11]

Gianira N. Alfarano, Martino Borello, Alessandro Neri. A geometric characterization of minimal codes and their asymptotic performance. Advances in Mathematics of Communications, 2022, 16 (1) : 115-133. doi: 10.3934/amc.2020104

[12]

Francisco Brito, Maria Luiza Leite, Vicente de Souza Neto. Liouville's formula under the viewpoint of minimal surfaces. Communications on Pure and Applied Analysis, 2004, 3 (1) : 41-51. doi: 10.3934/cpaa.2004.3.41

[13]

Eva Glasmachers, Gerhard Knieper, Carlos Ogouyandjou, Jan Philipp Schröder. Topological entropy of minimal geodesics and volume growth on surfaces. Journal of Modern Dynamics, 2014, 8 (1) : 75-91. doi: 10.3934/jmd.2014.8.75

[14]

Francesco Maggi, Salvatore Stuvard, Antonello Scardicchio. Soap films with gravity and almost-minimal surfaces. Discrete and Continuous Dynamical Systems, 2019, 39 (12) : 6877-6912. doi: 10.3934/dcds.2019236

[15]

Rafael López. Plateau-rayleigh instability of singular minimal surfaces. Communications on Pure and Applied Analysis, , () : -. doi: 10.3934/cpaa.2022086

[16]

Wuming Li, Xiaojun Liu, Quansen Jiu. The decay estimates of solutions for 1D compressible flows with density-dependent viscosity coefficients. Communications on Pure and Applied Analysis, 2013, 12 (2) : 647-661. doi: 10.3934/cpaa.2013.12.647

[17]

Ken Shirakawa. Stability analysis for phase field systems associated with crystalline-type energies. Discrete and Continuous Dynamical Systems - S, 2011, 4 (2) : 483-504. doi: 10.3934/dcdss.2011.4.483

[18]

Zhengchao Ji. Cylindrical estimates for mean curvature flow in hyperbolic spaces. Communications on Pure and Applied Analysis, 2021, 20 (3) : 1199-1211. doi: 10.3934/cpaa.2021016

[19]

Victor Isakov. Carleman estimates for some anisotropic elasticity systems and applications. Evolution Equations and Control Theory, 2012, 1 (1) : 141-154. doi: 10.3934/eect.2012.1.141

[20]

Brittany Froese Hamfeldt. Convergent approximation of non-continuous surfaces of prescribed Gaussian curvature. Communications on Pure and Applied Analysis, 2018, 17 (2) : 671-707. doi: 10.3934/cpaa.2018036

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (217)
  • HTML views (328)
  • Cited by (2)

[Back to Top]